Alert archive / Minnesota / Beach Hazards Statements in 2020

Beach Hazards Statement 9, NWS Duluth, MN

August 25, 2020Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 25, 2020, 3:21 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2020, 3:21 AM CDT (08:21 UTC)
Expired
Aug 25, 2020, 9:00 PM CDT
In force
18 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WHUS43 KDLH 250821
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
321 AM CDT Tue Aug 25 2020

...STRONG NORTHEAST WINDS THIS AFTERNOON AND EVENING WILL CREATE 
HAZARDOUS SWIMMING CONDITIONS...

.Strong northeast winds will develop this afternoon as high 
pressure moves southeastward across northern Ontario with low 
pressure over western South Dakota. The strong winds will raise 
wave heights to 3 to 5 feet and create a risk of rip currents. 
Winds and waves will gradually subside overnight.

MNZ037-WIZ001-260200-
/O.NEW.KDLH.BH.S.0009.200825T0821Z-200826T0200Z/
Carlton/Southern St. Louis-Douglas-
321 AM CDT Tue Aug 25 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...Park Point and Wisconsin Point Beaches.

* TIMING...Northeast winds will strengthen this afternoon and
  Waves will build to 3 to 5 feet by late afternoon.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots in sandbars, near
shoreline structures such as peninsulas or breakwalls, and near 
river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

Huyck

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 25, 12:43 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 25, 12:43 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1243 AM CDT Tue Aug 25 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 353 PM CDT Mon Aug 24 2020

High pressure has begun to seep in from the North bringing
clearing skies across the Arrowhead. The frontal boundary that
pushed through the region this morning lingers over central MN
this afternoon with its parent low over SD. Tonight, the low level
jet ramps up in speed and will intercept the boundary propagating
warm moist air further north. Based on the current location of
the boundary and the time of the increased southwesterly flow,
strong to severe storms have the potential to develop and traverse
east. SPC has a Marginal risk out for north central MN and
northwest WI with a Slight risk barely clipping our southern
border. This matches up well with the strongest instability and
shear dynamics being further to our south. If severe storms do
manage to make it into our region the primary threats will be
large hail upwards of one inch and damaging winds in excess of 60
mph.

With the high pressure bringing a slightly drier air mass into
the region widespread fog like we have seen the past couple nights
is not anticipated. Look for lows to be in the mid 50s with lower
60s further south near the boundary. Calm conditions are expected
for the majority Tuesday with highs climbing into the 80s. The
stalled out boundary over central MN will begin to force the
surface high pressure out of the region and ascend northward
heading into the afternoon. This warm front will continue its
northeast propagation across the Northland to Tuesday night into
Wednesday. Isentropic upglide will provide the forcing needed for
thunderstorms to traverse the region. Some strong to severe
elevated storms could be possible with this first initial wave.
MUCAPEs are over 2000 J/Kg with most global models, the NAM is on
the higher side with over 3000 J/kg. Favorable bulk shear will be
over the region to promote organized convection. At this time SPC
has the region highlighted in a marginal threat with primary
concerns being large hail and damaging winds.

.LONG TERM...(Wednesday through Monday)
Issued at 353 PM CDT Mon Aug 24 2020

Throughout Wednesday the parent low pressure system continues to
march east across the Upper Midwest. It's associated northern
precipitation shield is currently projected to encompass the most
of the Northland through the day with showers and storms expected
to persist through the day. The system then slides east by the
evening hours. An uptick in low level winds out of the southwest
suggests the low level jet could reinvigorate the exiting system.
With the environment still remaining unstable and highly sheared
southeast portions of our CWA could see some strong to severe
storms going into the evening and overnight hours.

Thursday high pressure nudges back in from the north. Cooler
temperatures and drier conditions will filter back into the
region. As we round out the week the global models are offering a
few different solutions. An upper level low is expected to move
across the Canadian Prairies with a trough dipping through the
Northland. Some showers and storms could populate across the
region Friday. Timing and placement of the synoptic features are
still questionable at this time with little run to run consistency
displayed.

A cooling trend continues into the weekend with high temperatures
in the lower 70s for northern MN and mid 70s for NW WI.
Precipitation chances look sparse for this weekend with increased
chances heading into Sunday afternoon and evening. Monday's upper
level pattern is looking reminiscent of a winter pattern with the
GFS suggesting that a deep upper level trough will swing through
the Intermountain West with a strong upper level jet. Mind you the
GFS is the most bold of the global models with this pattern, but
all of them are in agreement with a cold front moving through to
start the week. Strength and available moisture are all extremely
variable at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1243 AM CDT Tue Aug 25 2020

VFR conditions are expected overnight as high pressure remains
over the Northland. Fog at HYR this evening has been inconsistent,
with periods of IFR to LIFR visibilities following by MVFR to
VFR. This fluctuation in conditions may subside some this morning
as cirrus blowoff moves over northwest WI from thunderstorms to
the south. VFR conditions are likely throughout Tuesday. An
approaching low pressure may lead to gusty winds tomorrow
afternoon, particularly for BRD. Showers and thunderstorms are
possible late tomorrow evening into overnight. However, given the
disagreement between hi-res guidance regarding timing, a mention
of VCTS will be left out of the 06Z set of TAFs.

&&

.MARINE...
Issued at 1027 PM CDT Mon Aug 24 2020

Conditions overnight are expected to be relatively quiet. High
pressure over northern Minnesota will lead to mostly clear skies
and variable winds of 5 knots or less. Winds tomorrow are expected
to increase as high pressure moves eastward and low pressure from
the west enters the region. Northeast winds of 10-15 knots and
gusts up to 20 knots are possible near the head of the lake with
lighter winds elsewhere. There is a slight chance of showers and
thunderstorms tomorrow afternoon, with increased chances for
precipitation Tuesday night into Wednesday as low pressure moves
across western Lake Superior. Waves tonight through tomorrow
morning are expected to be 2 feet or less. Waves are likely to
increase Tuesday evening to 1-3 feet with slightly higher waves of
2-4 feet possible along the North Shore. A reduction back down to
2 feet or less is likely Wednesday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  77  58  76 /   0  10  60  40
INL  54  82  57  78 /   0  10  30  30
BRD  59  81  65  84 /  10  10  20  30
HYR  58  83  62  86 /  10  10  30  20
ASX  57  79  60  82 /   0  10  60  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Britt
LONG TERM...Britt
AVIATION...Unruh
MARINE...Unruh/LE
Hazardous weather outlook, Aug 24, 3:48 PM CDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
348 PM CDT Mon Aug 24 2020

MNZ025-033>038-WIZ001>004-006>009-251030-
North Cass-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
348 PM CDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms will be possible into tonight, decreasing from
north to south late. Severe storms will be possible tonight,
especially around the Brainerd Lakes east through Hinckley, Pine
City, Siren, and Prentice. Large hail and damaging winds will be
the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be periodic chances for thunderstorms Tuesday
afternoon into Wednesday night and again late in the week. A few
severe storms will be possible Tuesday night into Wednesday
evening but widespread severe storms are unlikely.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed by midnight from Pine City to
Prentice.

MNZ010>012-018>021-026-251030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-South Itasca-
348 PM CDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be periodic chances for thunderstorms Tuesday
afternoon into Wednesday night and again late in the week. A few
severe storms will be possible Tuesday night into Wednesday
evening but widespread severe storms are unlikely.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are not needed.

LSZ121-140>148-251030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
348 PM CDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Increasing northeast winds on Tuesday may lead to hazardous
conditions, especially for small craft and from around Silver Bay
to the Twin Ports to Sand Island. A Small Craft Advisory may be
needed late Tuesday afternoon and night.

There will be periodic chances for thunderstorms Tuesday
afternoon into Wednesday night and again late in the week. A few
severe storms will be possible Tuesday night into Wednesday
evening but widespread severe storms are unlikely.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:23 AM CDTSmall Craft AdvisoryDLH31 hr

Nearby

Beach Hazards Statements in Minnesota, 2020Beach Hazards Statements in Wisconsin, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.